MAUDE Adverse Event Report: ENDOLOGIX AFX; VELA INFRARENAL AORTIC EXTENSION

ENDOLOGIX AFX; VELA INFRARENAL AORTIC EXTENSION
Model Number A25-25/C75V
Medical Device Problem Codes Difficult to Remove (1528); Improper or Incorrect Procedure or Method (2017); Device Dislodged or Dislocated (2923)
Health Effect - Clinical Codes Intimal Dissection (1333); Death (1802); Low Blood Pressure/ Hypotension (1914); Occlusion (1984); Renal Failure (2041); Rupture (2208); Aortic Dissection (2491); Blood Loss (2597)
Date of Event 06/27/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
The devices involved in the event will not be returned for evaluation, they remain implanted in the patient.If additional information pertinent to the incident is obtained, a follow-up report will be submitted.
 
Event or Problem Description
An afx2 bifurcated stent graft was implanted along with a suprarenal cuff to treat an abdominal aortic aneurysm.A stent graft extension was delivered to bridge a suboptimal overlap between components.The physician encountered difficulty during withdrawal of the extension's delivery system, as its nosecone caught on the suprarenal stent.When other attempts to disengage were unsuccessful the physician gave a hard tug on the system handle, resulting in displacement of the suprarenal cuff out of the neck.The physician successfully implanted another stent graft extension, but landed low.A large type 1a leak was noted as well as possible dissection in the proximal left renal artery.The leak persisted after twice ballooning the graft, and a rupture was noted just above the right renal artery.The patient's blood pressure dropped; a unit of blood was given along with other measures to stabilize the pressure.The endoleak was resolved by the delivery of a third stent graft extension just below the superior mesenteric artery covering both renal arteries.The patient was reported two days post-procedure as stable.
 
Additional Manufacturer Narrative
At the completion of the clinical evaluation, based on the information received there were substantial evidence to support the following reported events; dislodged suprarenal cuff due to difficult withdrawal of infrarenal delivery system, intraoperative endoleak type 1a-resolved, proximal left renal artery dissection, aortic rupture (right side, suprarenal), and intentional obstruction of bilateral renal arteries.Clinical evaluations was unable to find substantial evidence to support the following reported events; infrarenal bridge cuff nosecone caught on suprarenal stent, hypotension, and death.This event included a patient injury.A clinical assessment was required, but no medical information was made available.This assessment was based upon the reported event, cumulative knowledge informed by past assessments of similar complaints, and/or other non-medical, relative information such as, but not limited to: still photographs; videos; sizing/case planning sheet/summary.The most likely cause of the difficulty to withdraw the nosecone, the intraoperative dislodgement of the suprarenal cuff; the loss of seal, and damage of the suprarenal cuff was related to both intentional and unintentional user error, the most likely contributing factor is the off label neck anatomy and the procedural difficulties that ensued during the initial implant procedure, including the use of force to disengage the suprarenal delivery system.Cautionary product use conditions could not be determined.Procedure related harms included: suprarenal aortic rupture, hemodynamic instability, intentional bilateral renal artery occlusion, renal failure, and death.Associated clinical harms for this device failure included: left renal artery dissection and the intraoperative type ia endoleak that was resolved.The final patient disposition was reported to be stable at two days post implant, but, expired on an unknown date most likely due to post-operative complications.The review of manufacturing lot confirmed all devices met specifications prior to release.Device was not returned, therefore, sample evaluation was not completed.This complaint is not capa eligible at this time.These types of events will be monitored and trended as part of the quality system.Outcomes attributed to adverse event.(b)(4).
 
Event or Problem Description
Based on a follow-up communication received, it was reported that the patient expired approximately 2 months post-op; however, information related to the cause of death was not reported.

Brand Name
AFX
Common Device Name
VELA INFRARENAL AORTIC EXTENSION
Manufacturer (Section D)
ENDOLOGIX
2 musick
irvine CA 92618
MDR Report Key6749267
Report Number2031527-2017-00387
Device Sequence Number11105438
Product Code MIH
UDI-Device Identifier00818009013491
UDI-Public(01)00818009013491(17)180827
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
P040002
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 09/26/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date08/27/2018
Device Model NumberA25-25/C75V
Device Lot Number1252120023
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/27/2017
Supplement Date Received by Manufacturer06/27/2017
Initial Report FDA Received Date07/27/2017
Supplement Report FDA Received Date09/27/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;